Alert archive / Wyoming / Winter Storm Warnings in 2012
Winter Storm Warning 5, NWS Riverton, WY
NWS Riverton, WY issued this winter storm warning at Apr 28, 2012, 11:36 AM MDT for 5 counties in Wyoming. It was in force for 18 hr. 14 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2012, 11:36 AM MDT (17:36 UTC)
- Expired
- Apr 29, 2012, 5:18 AM MDT
- In force
- 18 hr
- Issued by
- NWS Riverton, WY
Counties Big Horn County, WY, Fremont County, WY, Johnson County, WY, Natrona County, WY, Washakie County, WY
The radar
The Riverton/Lander radar (KRIW), 103 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 5:14 PM MDT | HEAVY SNOW 10 | 14 Ne Shell, WY | BONE SPRINGS DIVIDE SNOTEL |
| Apr 28, 5:14 PM MDT | HEAVY SNOW 13 | 24 Sw Buffalo, WY | POWDER RIVER PASS SNOTEL |
| Apr 28, 5:14 PM MDT | HEAVY SNOW 14 | 13 W Barnum, WY | MIDDLE POWDER SNOTEL |
| Apr 28, 5:14 PM MDT | HEAVY SNOW 20 | 28 E Lovell, WY | BALD MOUNTAIN SNOTEL |
| Apr 28, 5:15 PM MDT | SNOW 1 | 14 Wsw Buffalo, WY | HANSEN SAWMILL SNOTEL |
| Apr 28, 5:15 PM MDT | SNOW 1 | 16 W Buffalo, WY | SOLDIER PARK SNOTEL |
| Apr 28, 5:15 PM MDT | SNOW 4 | 27 Nw Buffalo, WY | LITTLE GOOSE SNOTEL |
| Apr 28, 5:15 PM MDT | HEAVY SNOW 6 | 17 W Buffalo, WY | CLOUD PEAK RESERVOIR SNOTEL |
| Apr 28, 5:15 PM MDT | HEAVY SNOW 10 | 14 Wnw Mayoworth, WY | BEAR TRAP MEADOW SNOTEL |
| Apr 28, 5:15 PM MDT | HEAVY SNOW 10 | 21 Sw Barnum, WY | GRAVE SPRING SNOTEL |
| Apr 28, 5:15 PM MDT | HEAVY SNOW 14 | 18 E Shell, WY | SHELL CREEK SNOTEL |
| Apr 28, 5:18 PM MDT | SNOW 4 | 22 Sse Casper, WY | RENO HILL SNOTEL |
| Apr 28, 5:18 PM MDT | SNOW 4 | 7 S Casper, WY | CASPER MOUNTAIN |
| Apr 28, 5:18 PM MDT | SNOW 5 | 8 S Casper, WY | CASPER MOUNTAIN SNOTEL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 5.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2317 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
251 WWUS45 KRIW 281736 WSWRIW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 1136 AM MDT SAT APR 28 2012 ...MODERATE TO HEAVY SNOW EXPECTED IN THE BIGHORN MOUNTAINS TODAY AND TONIGHT... .A VIGOROUS LOW PRESSURE SYSTEM WILL BRING AN EXTENDED PERIOD OF SNOW...MODERATE TO HEAVY AT TIMES...IN THE BIGHORN MOUNTAINS TODAY AND TONIGHT. SNOW WILL TAPER OFF SUNDAY MORNING AS THE LOW MOVES OFF TO THE NORTHEAST. WYZ008-009-290900- /O.UPG.KRIW.WW.Y.0018.000000T0000Z-120429T1200Z/ /O.NEW.KRIW.WS.W.0005.120428T1736Z-120429T1200Z/ BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- 1136 AM MDT SAT APR 28 2012 ...WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT SUNDAY... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A WINTER STORM WARNING FOR WET HEAVY SNOW...WHICH IS IN EFFECT UNTIL 6 AM MDT SUNDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * SUMMARY AND TIMING...SNOWFALL WILL CONTINUE TODAY WITH MODERATE TO HEAVY SNOW FALLING THROUGH THE NIGHT. SNOW WILL TAPER OFF DURING THE MORNING HOURS SUNDAY. * SNOWFALL SO FAR AS OF 1100 AM MDT...SNOWFALL RANGED FROM 6 INCHES IN THE SOUTH TO 17 INCHES AT BALD MOUNTAIN AT 9380 FEET. * SNOW ACCUMULATIONS...15 TO 25 INCHES IN THE NORTH WITH 6 TO 12 INCHES IN THE SOUTH. * WIND AND VISIBILITY...15 TO 25 MPH WITH GUSTS OVER 30 MPH AT TIMES. VISIBILITY WILL BE REDUCED TO BELOW ONE QUARTER MILE AT TIMES IN HEAVIER SNOW. * IMPACTS...POWDER RIVER AND GRANITE PASSES WILL BECOME SNOW PACKED AND SLICK. TRAVEL WILL BE DIFFICULT AND IS NOT ADVISED BUT IF YOU MUST TRAVEL MAKE SURE YOU HAVE A WINTER SAFETY KIT IN YOUR VEHICLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET AT WYOROAD.INFO. && $$ C.BAKER
2 follow-up statements
547 WWUS45 KRIW 282353 WSWRIW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 553 PM MDT SAT APR 28 2012 ...MODERATE TO HEAVY SNOW EXPECTED IN THE BIGHORN MOUNTAINS TONIGHT... .A VIGOROUS LOW PRESSURE SYSTEM OVER THE NORTHERN HIGH PLAINS WILL SLOWLY LIFT NORTHWARD OVERNIGHT. BANDS OF MODERATE TO HEAVY SNOW WILL CONTINUE TO ROTATE SOUTH ON THE BACK SIDE OF THIS SYSTEM INTO THE BIGHORN MOUNTAINS THROUGH EARLY SUNDAY MORNING...ESPECIALLY ALONG THE WEST SLOPES NORTH OF HIGHWAY 16. THE SNOW COMBINED WITH NORTHWEST WIND AT 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL CAUSE AREAS OF SUBSTANTIAL BLOWING AND DRIFTING SNOW OVER POWDER RIVER PASS AND OPEN AREAS ABOVE 8500 FEET. WYZ008-009-291200- /O.CON.KRIW.WS.W.0005.000000T0000Z-120429T1200Z/ BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- 553 PM MDT SAT APR 28 2012 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MDT SUNDAY... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MDT SUNDAY. * SUMMARY AND TIMING...BANDS OF MODERATE TO HEAVY SNOW WILL CONTINUE THROUGH EARLY SUNDAY MORNING...GRADUALLY TAPERING OFF BETWEEN 2 AM AND 6 AM. * SNOWFALL SO FAR AS OF 500 PM MDT...SNOWFALL RANGED FROM 10 TO 20 INCHES ALONG THE WEST SLOPES ABOVE 9000 FEET...NORTH OF HIGHWAY 16. AROUND A FOOT OF NEW SNOW WAS ESTIMATED OVER POWDER RIVER PASS. SNOWFALL AMOUNTS ACROSS THE REST OF THE BIGHORN RANGE GENERALLY RANGED FROM 5 TO 10 INCHES. * SNOW ACCUMULATIONS...15 TO 25 INCHES IN THE NORTH WITH 6 TO 14 INCHES IN THE SOUTH. * WIND AND VISIBILITY...NORTHWEST WIND AT 20 TO 30 MPH WITH GUSTS TO 40 MPH THIS EVENING...DIMINISHING AFTER MIDNIGHT. VISIBILITY WILL BE REDUCED TO BELOW ONE QUARTER MILE AT TIMES IN HEAVIER SNOW AND BLOWING SNOW. * IMPACTS...CONDITIONS OVER POWDER RIVER AND GRANITE PASSES WERE SLICK WITH SNOWFALL...BLOWING AND DRIFTING SNOW AND LIMITED VISIBILITY. THIS TREACHEROUS CONDITIONS WILL PERSIST OVERNIGHT. TRAVEL WILL BE DIFFICULT AND IS NOT ADVISED BUT IF YOU MUST TRAVEL MAKE SURE YOU HAVE A WINTER SAFETY KIT IN YOUR VEHICLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET AT WYOROAD.INFO. && $$
003 WWUS45 KRIW 291118 WSWRIW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 518 AM MDT SUN APR 29 2012 WYZ008-009-291230- /O.CAN.KRIW.WS.W.0005.000000T0000Z-120429T1200Z/ BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- 518 AM MDT SUN APR 29 2012 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE WINTER STORM WARNING. SNOW HAS TAPERED OFF ACROSS THE BIGHORN MOUNTAINS THIS MORNING. LIGHT SNOW SHOWERS WILL LINGER THROUGH MID-MORNING...WITH LITTLE ADDITIONAL ACCUMULATIONS EXPECTED. $$ TL
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this winter storm warning went out at Apr 28, 4:10 AM MDT, 7 hours 26 minutes earlier.
Area forecast discussion, Apr 28, 4:10 AM MDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 410 AM MDT SAT APR 28 2012 .SHORT TERM...TODAY THROUGH MONDAY NIGHT MOSTLY STACKED LOW OVER NE WY/SE MT HAS BECOME ORPHANED FROM THE MAIN UPPER FLOW AS JET REMAINS REMOVED TO THE SOUTH. THIS WILL ALLOW THE LOW TO SLOWLY DRIFT AROUND TODAY BRINGING WRAPAROUND SNOW SHOWERS TO THE BIGHORN MOUNTAINS. 6 TO 12 INCHES ARE POSSIBLE OVER MUCH OF THE RANGE THROUGH EARLY SUNDAY. EAST SLOPES ALONG THE NORTH END OF THE BIGHORNS WILL SEE THE GREATEST ACCUMULATION. AS SUCH...HAVE ISSUED A WINTER WEATHER ADVISORY FOR THIS AREA. LIGHTER SNOW CAN BE EXPECTED IN THE MOUNTAINS OF WESTERN WYOMING AND THE WIND RIVER RANGE. SEASONABLY COOL TEMPERATURES CAN BE EXPECTED IN THE WAKE OF YESTERDAYS COLD FRONT PASSAGE. A WARMING TREND CAN BE EXPECTED SUNDAY AND MONDAY AS THE OCCLUDED LOW MOVES OFF TO THE NORTHEAST AND THE PARENT TROUGH WEAKENS ACROSS THE WESTERN CONUS. LIGHT SNOW MAY LINGER IN THE FAR NORTHERN MOUNTAINS THROUGH SUNDAY EVENING BUT SUBSIDENCE ASSOCIATED WITH WEAK HIGH PRESSURE WILL INHIBIT PRECIPITATION ELSEWHERE. ZONAL FLOW DEVELOPS BY MONDAY BRINGING AN UNIMPEDED STREAM OF PACIFIC MOISTURE TO THE WESTERN MOUNTAINS. A WEAK SHORTWAVE TROUGH WITHIN THE ZONAL FLOW WILL HELP BRING A FEW SHOWERS TO THE WESTERN WYOMING MOUNTAINS. SHOWERS WILL BE SNOW AT HIGHER ELEVATIONS. .LONG TERM...TUESDAY THROUGH SATURDAY MEDIUM RANGE GLOBAL MODELS 00Z RUNS ARE CONSISTENT WITH BRINGING THE NEXT WEATHER SYSTEM TO THE COWBOY STATE BY TUESDAY MORNING. MOST OF THE PRECIPITATION WILL BE CONFINED TO WESTERN AND SOUTHERN PORTIONS WITH RAIN SHOWERS AND ISOLATED THUNDERSTORMS. SNOW SHOWERS WILL BE CONFINED TO THE HIGHER ELEVATIONS DURING THE OVERNIGHT HOURS. THIS SYSTEM WILL QUICKLY EXIT THE AREA BY EARLY WEDNESDAY...REPLACED BY ZONAL WESTERLY FLOW THROUGH SATURDAY. A FEW WEAK SHORTWAVES WILL BRING ISOLATED SHOWERS AND THUNDERSTORMS TO THE WEST AND SOUTH DURING THIS TIME. BREEZY TO WINDY CONDITIONS WILL ALSO OCCUR WITH THIS PATTERN ACROSS WIND PRONE LOCATIONS IN CENTRAL AND SOUTHERN PORTIONS. THERE IS TIMING DISCREPANCIES BETWEEN THE GFS AND ECMWF WITH THE SATURDAY SYSTEM...WITH THE GFS SLOWER AND STRONGER...AND THE ECMWF FASTER AND WEAKER...ONLY IMPACTING NORTHERN PORTIONS OF THE STATE. BOTH SOLUTIONS HAVE TEMPERATURES RETURNING TO WELL ABOVE NORMAL FRIDAY AND SATURDAY WITH A RIDGE AXIS BUILDING OVER THE PLAINS. WILL CONTINUE TO MONITOR THIS SYSTEM AS THE POTENTIAL FOR ANOTHER RECORD BREAKING DAY IS FORECAST FROM THE GFS. && .AVIATION.../12Z ISSUANCE/ A CUT OFF UPPER LOW OVER NE WYOMING/SE MONTANA/EASTERN DAKOTAS REGION WILL KEEP A STEADY FLOW OF MOISTURE/LIFT ACROSS NORTHERN WYOMING THROUGH THE FORECAST PERIOD. THIS WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS ACROSS NORTHERN WYOMING. MOUNTAINS WILL RECEIVE ALL SNOW...WHILE VALLEYS WILL BE RAIN OR SNOW. THE BIGHORN MTS WILL BE HIT THE HARDEST WITH LIFR CONDITIONS EXPECTED FROM POWDER RIVER PASS NORTHWARD THROUGH THE ENTIRE FORECAST PERIOD. WESTERN AND CENTRAL WYOMING COULD ALSO SEE SOME ISOLATED TO LOCALLY SCATTERED CONVECTION. MVFR/SOME IFR CONDITIONS ARE LIKELY AT TIMES ACROSS THE BIG HORN BASIN AND JOHNSON COUNTY INCLUDING KCOD AND KWRL TAF SITES. OTHER TAF SITES SHOULD REMAIN MAINLY VFR THROUGH THE FORECAST PERIOD. HOWEVER...KCPR...KJAC...KLND AND KRIW WILL HAVE CONSIDERABLE LOW/MID LEVEL CLOUDS WITH CEILINGS GENERALLY BETWEEN 12-18 KFT MSL WITH BRIEF MVFR CONDITIONS POSSIBLE WITH ANY SHOWER ACTIVITY. WIND WILL BE MUCH LIGHTER TODAY...BUT STILL GENERALLY FROM THE WEST TO NORTHWEST. && .FIRE WEATHER... RECENT PRECIPITATION HAS MOISTENED THE ATMOSPHERE OVER MUCH OF THE AREA. DRIER AREAS INCLUDE SWEETWATER COUNTY AND THE CASPER AREA. COOL TEMPERATURES WILL KEEP RH VALUES UP AROUND THE AREA TODAY. WIND WILL REMAIN BREEZY TO WINDY ALONG RIDGETOPS AND THE SOUTHERN WIND CORRIDOR. MOUNTAIN SNOW AND PERIODIC VALLEY RAIN WILL CONTINUE THROUGH MUCH OF THE DAY IN THE NORTHERN ZONES TODAY. DRIER CONDITIONS WITH LIGHTER WINDS DEVELOP SUNDAY AND MONDAY WITH A WARMING TREND EXPECTED TO LOWER HUMIDITY ACROSS THE AREA. CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED OVER THE NEXT FEW DAYS. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 AM MDT SUNDAY WYZ008-009. && SHORT TERM...BERC LONG TERM...LAVOIE AVIATION...WM FIRE WEATHER...BERC
Hazardous weather outlook, Apr 28, 5:44 AM MDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 544 AM MDT SAT APR 28 2012 WYZ001>020-022>030-291100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 544 AM MDT SAT APR 28 2012 ...WINTER WEATHER ADVISORY FOR THE BIG HORN MOUNTAINS THROUGH EARLY SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SIGNIFICANT SNOWFALL EXPECTED IN THE BIGHORN MOUNTAINS. SNOW WILL DECREASE EARLY SUNDAY. 6 TO 12 INCHES ARE POSSIBLE WITH THE HIGHEST ACCUMULATIONS TOWARD THE NORTH END OF THE RANGE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATION. THANK YOU. TEAM RIVERTON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 11:37 PM MDT | Winter Weather Advisory | RIW | Big Horn, Fremont, Johnson, Natrona, Washakie | 12 hr |
Nearby
Winter Storm Warnings in Wyoming, 2012Every winter storm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.